Illinois, 2015

Winter Weather in Illinois, February 14, 2015

February 14, 2015 · NWS LOT · 1 event in 1 county or zone

Winds gusting 40 to 50 mph combined with light snow resulted in white out conditions along a portion of Interstate 55 near Gardner, IL. Between 17 and 22 cars were involved in a pile-up.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Winds gusting 40 to 50 mph combined with light snow resulted in white out conditions along a portion of Interstate 55 near Gardner, IL. Between 17 and 22 cars were involved in a pile-up. Twelve people were taken to hospitals, including two people with serious to life threatening injuries. The interstate was shut down for around four hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 14, 9:53 AM CST, 7 minutes earlier.

Area forecast discussion, Feb 14, 9:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
953 AM CST SAT FEB 14 2015

.SHORT TERM...
332 AM CST

THROUGH SUNDAY...

NO CHANGES TO GOING HEADLINES FOR TODAY. HOWEVER...WE HAVE ISSUED A
WIND CHILL ADVISORY FOR THE AREA FOR TONIGHT.

MAIN WEATHER FORECAST CONCERNS CONTINUE TO FOCUS ON THE STRONG
ARCTIC PUSH TODAY...WITH DANGEROUS WIND CHILLS TONIGHT...AND ALSO
THE LAKE EFFECT SNOW SHOWERS...PARTICULARLY ACROSS NORTHWESTERN
INDIANA LATER TODAY AND TONIGHT...THEN OVER NORTHEASTERN ILLINOIS ON
SUNDAY.

WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS THE MAIN UPPER LEVEL PV
ANOMALY RAPIDLY DIGGING SOUTHWARD OVER NORTHERN WISCONSIN.
MEANWHILE...THE ASSOCIATED SURFACE LOW CONTINUES TO DEEPEN TO NEAR
1000 MB OVER THE UPPER GREAT LAKES REGION...WITH THE MAIN SURFACE
COLD FRONT RIGHT ON OUR DOOR STEP ACROSS FAR NORTHERN ILLINOIS.
TEMPERATURES AHEAD OF THIS FRONT AT STILL QUITE MILD IN THE UPPER
20S TO NEAR 30. HOWEVER...THE BOTTOM WILL FALL OUT IN A HURRY HERE
OVER THE NEXT FEW HOURS...AS TEMPERATURES QUICKLY TUMBLE INTO THE
TEENS AFTER DAYBREAK TODAY...AND CONTINUE TO FALL INTO THE SINGLE
DIGITS THIS AFTERNOON.

LOWER LEVEL LAPS RATES WILL STEEP UP FOLLOWING THE FRONTAL
PASSAGE...AND THIS SHOULD ALLOW FOR THE DEVELOPMENT OF SOME ISOLATED
TO SCATTERED SNOW SHOWERS ACROSS THE REGION THIS MORNING.
HOWEVER...IT APPEARS THE BETTER FOCUS FOR SNOW SHOWERS...OUTSIDE OF
LAKE EFFECT...WILL OCCUR ACROSS MY SOUTHERN AREAS THIS MORNING AS THE
LOWER LEVEL BAROCLINIC ZONE CONTINUES TO STRENGTHEN...SETTING UP A
BAND OF STRONG FGEN ACROSS CENTRAL ILLINOIS THIS MORNING. THIS WILL
BE A SHORT LIVED FEATURE...HOWEVER...SO SNOW AMOUNTS AREA-WIDE WILL
LIKELY REMAIN A HALF IN OR LESS.

NORTHERLY WINDS WILL INCREASE QUICKLY THIS MORNING...AND THE
COMBINATION OF VERY STRONG COLD AIR ADVECTION...AND RAPID PRESSURE
RISES...COULD RESULT IN A PERIOD OF NEAR WIND ADVISORY CRITERIA WINDS
(GUSTS TO 45 MPH)...PARTICULARLY ACROSS EASTERN ILLINOIS AND
NORTHWESTERN INDIANA LATER THIS MORNING AND INTO THE AFTERNOON.
MODEL SOUNDINGS ACROSS THESE AREAS INDICATE MEAN MIXING LAYER WINDS
AROUND 36 KT...WITH AROUND 40 TO 42 KT AT THE TOP OF MIXING LAYER.
STRONGLY FORCED COLD AIR ADVECTION REGIMES SUCH AS WHAT IS EXPECTED
THIS MORNING...CAN SET UP SITUATIONS WHEN SOME OF THE HIGHEST WINDS
IN THE MIXING LAYER MIX DOWN TO THE SURFACE AS WIND GUSTS...AT LEAST
FOR SHORT PERIODS OF TIME. IF THIS DOES OCCUR...THERE COULD BE A
SHORT PERIOD WITH WIND GUSTS TOPPING 45 MPH TODAY. OVERALL IT
APPEARS THE STRONGEST WIND POTENTIAL WILL BE NEAR THE LAKE IN
NORTHWESTERN INDIANA...AND THIS AREA IS CURRENTLY COVERED BY EITHER
A WIND ADVISORY OR A WINTER STORM WARNING. WE THOUGHT ABOUT POSSIBLY
EXPANDING THE WIND ADVISORY TO INCLUDE ALL OF NORTHWESTERN INDIANA
AND SOME OF EASTERN ILLINOIS. HOWEVER...AFTER COLLABORATING WITH
NEIGHBORING OFFICES...WE HAVE DECIDED NOT TO EXPAND THE CURRENT WIND
ADVISORY.

THE LAKE EFFECT POTENTIAL IS REALLY UNCHANGED FROM PREVIOUS
FORECASTS. IT STILL APPEARS THAT THE MAIN SETUP TODAY WILL FAVOR
NORTHEASTERN PORTER COUNTY INDIANA AND POINTS EAST...AS STRONG
NORTHWESTERN BOUNDARY LAYER WINDS KEEP THE BETTER LOWER LEVEL
CONVERGENCE MORE BROAD...AND MAINLY TO THE EAST OF MY AREA. THIS
COULD SUPPORT MULTIPLE BANDS OF LAKE EFFECT SNOW SHOWERS. HOWEVER...IT
STILL DOES APPEAR THAT AS A STOUT SURFACE BUILDS EASTWARD ACROSS THE
UPPER MIDWEST BY THIS EVENING...THAT THE BOUNDARY LAYER WINDS OVER
LAKE MICHIGAN WILL BECOME MORE NORTHERLY...AND GRADUALLY EASE IN
MAGNITUDE OVERNIGHT TONIGHT. THIS COULD SET UP MORE OF A SINGLE
CONVERGENT WESTWARD MOVING BAND OF LAKE EFFECT SNOW SHOWERS OVER
SOUTHERN LAKE MICHIGAN TONIGHT...AND BETTER ACCUMULATION POTENTIAL
FOR MY NORTHWESTERN INDIANA COUNTIES NEAR THE LAKE. INVERSION
HEIGHTS SHOULD BE ON A DECLINE DURING THIS TIME. HOWEVER...GIVEN THE
COLD AIRMASS...THE CLOUDS SHOULD BE COLD ENOUGH TO SUPPORT ICE
CRYSTALS. TOTAL SNOWFALL AMOUNTS SHOULD NOT GET TO OUT OF HAND...AS
THE BAND SHOULD BECOME PROGRESSIVE. HOWEVER...AMOUNTS IN EXCESS OF 6
INCHES ARE STILL POSSIBLE ACROSS PORTIONS OF THE WARNING AREA.
ADDITIONALLY...WITH THE STRONG WINDS TODAY AND THIS EVENING...BLOWING
SNOW AND WHITE OUT CONDITIONS WILL BE A CONCERN AT TIMES.

WINDS OVER THE LAKE WILL CONTINUE TO BACK MORE NORTHEASTERLY FOR A
PERIOD ON SUNDAY...SO SOME LIGHT LAKE EFFECT SNOW SHOWERS APPEAR
LIKELY ACROSS THE CHICAGO AREA OF NORTHEASTERN ILLINOIS.
HOWEVER...THE BAND OF SNOW SHOWERS LOOKS TO BECOME A LESS ORGANIZED
BY SUNDAY. THEREFORE...IT STILL APPEARS THAT ACCUMULATIONS ACROSS
THE CHICAGO AREA WILL GENERALLY REMAIN ON THE LIGHT SIDE. THE WINDS
ARE EXPECTED SHIFT OFFSHORE BY EARLY SUNDAY EVENING...SO ANY
LINGERING SHOWERS WILL END BY THIS TIME.

A WIND CHILL ADVISORY WILL GO INTO EFFECT FOR THE REGION THIS
EVENING. THE COMBINATION OF LINGERING BREEZY WINDS AND TEMPERATURES
FALLING INTO NEGATIVE TERRITORY THROUGH THE EVENING WILL SET UP WIND
CHILLS OF 20 BELOW TO 30 BELOW...WITH THE COLDEST EXPECTED ACROSS
NORTH CENTRAL ILLINOIS. THIS ADVISORY WILL BE IN EFFECT UNTIL MID
MORNING ON SUNDAY. TEMPERATURES LOOK TO ONLY TOP OUT NEAR 10 ABOVE IN
MOST AREAS ON SUNDAY...BUT WITH LIGHT WINDS DURING THE DAY...WIND
CHILLS SHOULD NOT BE AN ISSUE.

KJB

&&

.LONG TERM...
332 AM CST

SUNDAY NIGHT THROUGH FRIDAY...

THE WEATHER PATTERN OVER THE COUNTRY WILL CONTINUE TO FAVOR
PERIODS OF COLD ARCTIC OUTBREAKS OVER THE EASTERN HALF OF THE
CONUS NEXT WEEK. STRONG HIGH LATITUDE UPPER RIDGING OVER THE EASTERN
PACIFIC/WESTERN NORTH AMERICA WILL SET THE STAGE FOR A FAIRLY
PROLONGED PERIOD OF MUCH BELOW NORMAL HEIGHTS AND TEMPERATURES
ACROSS MUCH OF EASTERN NORTH AMERICA. OUTSIDE OF LAKE EFFECT
SNOWS...NO BIG SNOW EVENTS ARE EXPECTED THROUGH THE PERIOD.
HOWEVER...SOME MINOR SNOW SYSTEMS COULD IMPACT THE AREA WITHIN THE
CYCLONIC UPPER LEVEL FLOW PATTERN. A REINFORCING SHOT OF COLD
ARCTIC AIR LOOKS TO SET UP OVER THE AREA BY MID WEEK...AND THIS
AIRMASS COULD EVEN BE A BIT COLDER THAN THE SHORT TERM COLD
EXPECTED. THIS COULD RESULT IN HIGH TEMPERATURES ONLY IN THE
SINGLE DIGITS IN MOST AREAS ON WEDNESDAY.

KJB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* NORTHWEST TO NORTH-NORTHWEST WINDS GUSTING TO AROUND 35 KT
  THROUGH THIS AFTERNOON. OCNL HIGHER GUSTS POSSIBLE.

* SCATTERED SNOW BANDS BRINGING INTERMITTENT PRIODS OF IFR VSBY.
  POSSIBLE BRIEF PERIODS OF 1/2SM OR LESS...BUT TOO BRIEF TO CARRY
  IN THE TEMPO GROUP.

* VARIABLE MVFR TO VFR CIGS...IMPROVING TO PREVAILING VFR THIS
  AFTERNOON.

* SNOW CHANCES ONCE AGAIN SUNDAY WITH MVFR CIGS AND IFR VSBY
  POSSIBLE.

KREIN

//DISCUSSION...UPDATED 12Z...

A COLD FRONTAL BOUNDARY IS CROSSING THE TERMINALS EARLY THIS
MORNING AND BRINGING A SHIFT TO NORTHWEST WINDS. STRONG HIGH
PRESSURE WILL MOVE IN FROM THE NORTH AS LOW PRESSURE MOVES FROM
SOUTHERN ONTARIO TO SOUTHERN NEW ENGLAND. THE INCREASING PRESSURE
GRADIENT BETWEEN THESE SYSTEMS AND AN INFLUX OF COLD AIR WILL
RESULT IN INTENSIFYING WINDS THROUGH THE MORNING. EXPECT THAT
GUSTS TO AROUND 30 KT WILL QUICKLY DEVELOP THIS MORNING WITH 35 KT
GUSTS POSSIBLE BY MIDDAY. GYY MAY SEE GUSTS AROUND 40 KT
CONSIDERING THEIR PROXIMITY TO THE LAKE. CIGS ARE MAINLY MVFR BUT
AM SEEING QUITE A BIT OF VARIABILITY IN BASE HEIGHT WITH SOME
AREAS OF VFR MIXED IN.

A PASSING UPPER TROUGH IS AIDING IN SNOW SHOWER DEVELOPMENT TO THE
NORTHWEST WHICH IS SPREADING INTO THE LOCAL TERMINALS. COVERAGE
WILL REMAIN LOW BUT THE MORE INTENSE SNOW SHOWERS WILL LIKELY
PRODUCE BRIEF PERIODS OF IFR VSBY AND LEAD TO SOME MINOR
ACCUMULATION. THE BULK OF THIS ACTIVITY WILL EXIT BY MIDDAY. LAKE
EFFECT SNOW WILL TAKE OVER INTO NORTHWEST INDIANA INTO THE
AFTERNOON AND PERSIST OVERNIGHT. AT THIS POINT THE BULK OF THE
ACTIVITY SHOULD REMAIN EAST OF GYY BUT WILL EVENTUALLY PIVOT
WESTWARD SUNDAY MORNING SO A PERIOD OF SNOW SHOWERS MAY OCCUR
THERE AT THAT TIME. THE BAND LOOKS TO PIVOT FURTHER WEST THROUGH
MIDDAY SUNDAY LEADING TO SNOW/IFR VSBY POTENTIAL AT ORD/MDW/DPA
THROUGH THE AFTERNOON.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* HIGH CONFIDENCE IN WIND TRENDS. MEDIUM-HIGH CONFIDENCE IN SEEING
  GUSTS AT OR SLIGHTLY IN EXCESS OF 35 KT.

* HIGH CONFIDENCE IN SCATTERED SNOW SHOWERS OCCURRING THIS
  MORNING...OCNLLY REDUCING VIS TO IFR OR LIFR. LOWEST VIS WILL
  LIKELY BE BRIEF. LOW CONFIDENCE DURATION OF VIS RESTRICTION TO
  IFR OR LIFR.

* HIGH CONFIDENCE IN GENERAL CIG TREND AND SCATTERING THIS
  AFTERNOON. INTERMITTENT LOWER END MVFR CIGS IN HEAVIER SHSN.

* CONFIDENCE IN SNOW FORECAST FOR SUNDAY.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...MVFR POSSIBLE.

MONDAY...MVFR. SLIGHT CHANCE OF SNOW. SOUTHWEST WINDS.

TUESDAY THROUGH THURSDAY...PERIODS OF MVFR POSSIBLE. WEST TO
NORTHWEST WINDS.

FRIDAY...VFR. SOUTHWEST WINDS.

MDB

&&

.MARINE...
317 AM CST

LOW PRESSURE JUST EAST OF LAKE SUPERIOR OR OVER NORTHERN GEORGIAN
BAY WILL MOVE SOUTHEAST TO THE SOUTHERN NEW ENGLAND COAST INTO
TONIGHT WHILE STRENGTHENING. VERY STRONG HIGH PRESSURE OVER THE
CANADIAN PRAIRIES WILL SETTLE SOUTHWARD INTO THE MID AND UPPER
MISSISSIPPI RIVER VALLEY AND WESTERN GREAT LAKES INTO SUNDAY.
WINDS ARE SHIFTING FROM SOUTHWEST TO NORTHWEST AS A STRONG COLD
FRONT PUSHES SOUTHWARD DOWN THE LAKE THIS MORNING. WITH THE LOW
DEEPENING AND THE VERY STRONG HIGH ALLOWING FOR AN INCREASING
PRESSURE GRADIENT AND THEN COMBINING WITH THE STRONG COLD
ADVECTION BEHIND THE FRONT...WINDS WILL QUICKLY RAMP UP EARLY THIS
MORNING. PEAK WINDS ARE EXPECTED FROM MID/LATE MORNING THROUGH THE
AFTERNOON BEFORE SLOWLY EASING. 50 KT GUSTS LOOK LIKELY ACROSS
MUCH OF THE LAKE...ESPECIALLY THE SOUTHERN TWO-THIRDS...FROM LATE
MORNING THROUGH THE AFTERNOON. WITH ROUGHLY 6 HOURS OF GALES
EXPECTED PRIOR TO THE STORM FORCE WINDS...HAVE OPTED TO KEEP A
GALE WARNING IN EFFECT OUT THE GATE UNTIL A STORM WARNING TAKES
OVER AT 15Z FOR THE OPEN WATERS. HAVE THEN KEPT THE EXISTING GALE
WARNING FROM MID EVENING INTO THE OVERNIGHT. WILL KEEP NEARSHORE
AREAS IN A GALE...WITH STORM FORCE WINDS MORE LIKELY TO THE
EAST...BUT WILL MENTION POSSIBLE STORM FORCE GUSTS FOR THE INDIANA
WATERS. BETWEEN THE WINDS AND WAVES HEAVY FREEZING SPRAY WILL
OCCUR AND HAVE MAINTAINED THE HEAVY FREEZING SPRAY WARNING.

THE HIGH MOVES ACROSS THE GREAT LAKES SUNDAY THROUGH MONDAY WHICH
WILL LEAD TO WINDS WHICH WILL TURN EASTERLY SUNDAY AND SUNDAY NIGHT
BEFORE SOUTHWEST WINDS TAKE OVER AHEAD OF THE NEXT SERIES OF LOW
PRESSURE SYSTEMS. THIS WILL MEAN ANOTHER PERIOD OF NORTHERLY WINDS
AS WELL AS VERY COLD TEMPERATURES BY WEDNESDAY. HIGH PRESSURE IS
THEN EXPECTED TO RETURN LATE NEXT WEEK.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039...8 PM SATURDAY TO 9 AM SUNDAY.

IN...WIND ADVISORY...INZ001 UNTIL 6 PM SATURDAY.

     WIND CHILL ADVISORY...INZ001-INZ010-INZ011-INZ019...8 PM
     SATURDAY TO 9 AM SUNDAY.

     WINTER STORM WARNING...INZ002 UNTIL 9 AM SUNDAY.

LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...9 PM SATURDAY TO 3 AM
     SUNDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ261-LMZ362-LMZ364-
     LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-
     LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 AM SUNDAY.

     STORM WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 PM SATURDAY.

     GALE WARNING...NEARSHORE WATERS UNTIL 3
     AM SUNDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 14, 4:36 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 AM CST SAT FEB 14 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
151045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
436 AM CST SAT FEB 14 2015 /536 AM EST SAT FEB 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED FOR PORTIONS OF
NORTHWEST INDIANA THIS AFTERNOON AND TONIGHT. SIGNIFICANT
ACCUMULATIONS ARE POSSIBLE FOR PARTS OF NORTHWEST INDIANA.

STRONG NORTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50
MPH...WILL COMBINE WITH LAKE EFFECT SNOW SHOWERS THIS AFTERNOON
AND TONIGHT...PARTICULARLY ACROSS PORTER COUNTY INDIANA NEAR LAKE
MICHIGAN. THIS COULD PRODUCE LOCALIZED PERIODS OF WHITE OUT
CONDITIONS IN SNOW AND BLOWING SNOW.

BITTERLY COLD AIR WILL RETURN TODAY AND TONIGHT. THE COLD AIR WILL BE
ACCOMPANIED BY GUSTY WINDS AND SUB ZERO WIND CHILLS. THE STRONGEST
WINDS ARE EXPECTED TODAY. HOWEVER...THE COLDEST MOST DANGEROUS WIND
CHILLS OF 20 BELOW TO 30 BELOW WILL OCCUR TONIGHT.

THERE IS POTENTIAL FOR MINOR LAKE SHORE FLOODING ALONG LAKE
MICHIGAN...NAMELY THE INDIANA SHORE...THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

BITTERLY COLD WIND CHILLS OF 20 BELOW TO 30 BELOW WILL CONTINUE
EARLY SUNDAY MORNING.

SOME MINOR SNOW ACCUMULATIONS ARE POSSIBLE ACROSS NORTHEASTERN
ILLINOIS ON SUNDAY.

DANGEROUS WIND CHILLS AROUND 20 BELOW ZERO ARE POSSIBLE ACROSS
PORTIONS OF THE REGION TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-151045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
436 AM CST SAT FEB 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS AND LARGE WAVES WILL OCCUR ACROSS THE NEARSHORE
WATERS TODAY AND TONIGHT. OCCASIONAL STORM FORCE GUSTS TO 50 KT
ARE POSSIBLE...MAINLY ACROSS THE INDIANA WATERS. HEAVY FREEZING
SPRAY WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE IN ICE FREE AREAS
THROUGH THE DAY SUNDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE WEDNESDAY
AND WEDNESDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-151045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
436 AM CST SAT FEB 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STORM FORCE WINDS WILL OCCUR TODAY THEN DIMINISH TO GALES THIS
EVENING. HEAVY FREEZING SPRAY WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Feb 14, 8:03 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
803 AM CST SAT FEB 14 2015

ILZ022-023-033-039-INZ001-002-010-011-019-141700-
WILL-KANKAKEE-IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...JOLIET...KANKAKEE...WATSEKA...PAXTON...
GARY...VALPARAISO...MOROCCO...RENSSELAER...FOWLER
803 AM CST SAT FEB 14 2015 /903 AM EST SAT FEB 14 2015/

A BAND OF HEAVY SNOW WILL SINK SOUTH THROUGH THE REST OF THIS
MORNING. BRIEF WHITEOUT CONDITIONS ARE EXPECTED UNDER THE HEAVIEST
PART OF THIS BAND. HIGH WINDS WILL BLOW FRESH SNOW...ALSO REDUCING
VISIBILITY BEHIND THE BAND OF SNOW. MOTORISTS SHOULD USE CAUTION
AND BE PREPARED FOR RAPID CHANGES IN DRIVING CONDITIONS.

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Special weather statement, Feb 14, 9:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
933 AM CST SAT FEB 14 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141800-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...PONTIAC...
WATSEKA...PAXTON...GARY...VALPARAISO...MOROCCO...RENSSELAER...
FOWLER
933 AM CST SAT FEB 14 2015 /1033 AM EST SAT FEB 14 2015/

SCATTERED SNOW SHOWERS PRODUCED MODEST SNOW ACCUMULATIONS ACROSS
THE REGION THIS MORNING AND WIDELY SCATTERED SNOW SHOWERS WILL
CONTINUE INTO THE EARLY AFTERNOON. WINDS GUSTING 30 TO 40 MPH
OCCASIONALLY TO 45 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW
ESPECIALLY IN OPEN AREAS WHERE TEMPORARY WHITEOUT CONDITIONS WILL
RESULT IN DANGEROUS DRIVING CONDITIONS. MOTORISTS SHOULD USE
CAUTION AND BE PREPARED FOR RAPIDLY CHANGING VISIBILITY AND
DETERIORATING ROAD CONDITIONS.

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Grundy

When
February 14, 10:00 AM CST to 2:00 PM CST
Where
Grundy forecast zone
Injuries
0 direct, 12 indirect
Property damage
$300,000
Reported by
Newspaper
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winds gusting 40 to 50 mph combined with light snow resulted in white out conditions along a portion of Interstate 55 near Gardner, IL. Between 17 and 22 cars were involved in a pile-up. Twelve people were taken to hospitals, including two people with serious to life threatening injuries. The interstate was shut down for around four hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557073.